Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 80, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Aug 22, 2003, 3:40 PM EDT for Grant County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2003, 3:40 PM EDT (19:40 UTC)
- Expired
- Aug 22, 2003, 5:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Grant County, KY
The radar
The Cincinnati radar (KILN), 110 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2888 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 11.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KILN 221941 FFWILN KYC081-222145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 340 PM EDT FRI AUG 22 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... GRANT COUNTY IN KENTUCKY... * UNTIL 545 PM EDT... * WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER GRANT COUNTY. UP TO 4 INCHES OF RAIN HAD FALLEN SINCE 2 PM...WITH AN ADDITIONAL 2 INCHES EXPECTED THROUGH 515 PM. * SOME LOCATIONS IN THE WARNING AREA INCLUDE... WILLIAMSTOWN... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. PEOPLE LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER GROUND. DO NOT ATTEMPT TO CROSS SWIFT MOVING WATER OR WATER OF UNKNOWN DEPTH BY FOOT OR IN A VEHICLE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. NEVER ALLOW CHILDREN TO PLAY NEAR FLOOD WATERS...STREAMS OR DRAINAGE DITCHES. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO SAFELY CROSS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:17 PM EDT, 23 minutes earlier.
Area forecast discussion, Aug 22, 3:17 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 317 PM EDT FRI AUG 22 2003 ACTIVE WX ACRS SOUTHERN 1/2 FCST AREA THIS AFTN. MORNING MCS FINALLY HAS DROPPED SOUTH INTO EASTERN KY AFTER DEPOSITING LOCALLY 4 TO 6 INCHES ACRS ADAMS AND HIGHLAND COS. NEW CONVECTION HAS RAPIDLY DVLPD ALONG AND SOUTH OF FRNTL BNDRY DRAPED FROM NR KPIT WEST TO JUST NORTH OF COLUMBUS METRO...ACRS DAYTON METRO INTO SE INDIANA. DEWPTS REMAIN IN L/M70S SOUTH OF FRNT. FRNTL BNDRY WILL CONTINUE TO PUSH SOUTH THIS EVENING...WITH POTENTIAL FOR TSTMS ENDING AS BNDRY DROPS SOUTH OF OH RIVER LATE. TS WATCH JUST ISSUED FOR SOUTHERN 1/3 FCST AREA UNTIL 00Z. PWATS REMAIN NEAR 2 IN SOUTH OF FRNT SO TORRENTIAL RAINFALL WILL REMAIN A CONCERN ALONG WITH SVR STORMS INTO THE EVNG. WILL MAKE FINAL DECISION ON WHETHER OR NOT TO LEAVE SLGT CHC PCPN IN I-70 CORRIDOR FOR A FEW HRS AT ZONE ISSUANCE TIME. HAVE 30-40 POPS ACRS SOUTHERN COUNTIES INTO EVNG WITH ALL PCPN OVER BY 04Z. ETA/GFS A BIT SLOWER IN BRINGING CLEARING INTO NRN KY COUNTIES...AND MAY TAKE MUCH OF THE NIGHT BEFORE SKIES CLR THESE AREAS. ALSO EXPECT PATCHY FOG TO DVLP ACRS CVG/PMH AREAS AS DRIER AIR LAGGING ABOUT 100 MILES BEHIND COLD FRNT. CANADIAN HI PRES BUILDS INTO OH VALLEY SAT WITH RETURN TO PLEASANT WX FOR WEEKEND. AIR MASS BEHIND FRNT IS RELATIVELY DRY...SO ONLY EXPECTING FEW/SCT CU DURING DAY SAT. GOOD RADIATIONAL COOLING EXPECTED SAT/SUN NIGHT AS HI SHIFTS ACRS REGION. LKLY TO SEE COOL TEMPS INTO THE M/U50S BOTH NIGHTS. WARMING TREND TO BEGIN AS UPR RIDGE SHIFTS EASTWARD INTO ERLY NEXT WEEK. TEMPS...MAV GUID REMAINS PRETTY CONSISTENT FROM PREV RUNS AND ONLY TWEAKED TEMPS A LITTLE OVER WEEKEND. EXTENDED...NEXT FRNTL BNDRY TO AFFECT FCST AREA NOW BREAKING DOWN RIDGE FASTER THAN PREV DAYS RUNS. HAVE MOVED UP TSTM CHC ABOUT A DAY FROM LATE TUES INTO WED. ALL LONG RANGE MODELS FAIRLY CONSISTENT WITH TIMING ON FRNTL PASSAGE...WITH GFS BEING MOST PROGRESSIVE. DRIER COOLER WX EXPECTED BEHIND THIS FRNT FOR REMAINDER OF WORK WEEK. .ILN...SVR TS WATCH UNTIL 00Z FOR SOUTHWEST AND SOUTH CNTRL OH...OHIO AND SWITZERLAND COS IN SE INDIANA AND ALL OF NRN KY. RYAN
Hazardous weather outlook, Aug 22, 6:50 AM EDT, 8 hours 50 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-221245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 650 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW OF THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND TO THE SOUTH OF THE OHIO RIVER. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 22, 2:01 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0201 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 AM 3 S WEST UNION OH FLOOD
08/22/03 ADAMS HIGH WATER ON SEVERAL
ROADS OVER THE SOUTHERN
PART OF THE COUNTY.
GATLocal storm report, Aug 22, 2:01 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED COUNTY LOCATION
NATIONAL WEATHER SERVICE WILMINGTON OH
0201 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 AM 5 S HILLSBORO OH FLOOD
08/22/03 HIGHLAND HIGH WATER ON SEVERAL
ROADS OVER THE SOUTHERN
PART OF THE COUNTY.
JFLocal storm report, Aug 22, 2:09 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0209 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM 5 S HILLSBORO OH WIND DAMAGE
08/22/03 HIGHLAND TREES WERE DOWN IN THE
SOUTHERN PART OF THE
COUNTY.
GATLocal storm report, Aug 22, 2:15 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0215 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM SEAMAN OH FLASH FLOOD
08/22/03 ADAMS 2 TO 3 FEET OF WATER ON
SEVERAL ROADS. HOUSES
FLOODED AND SOME VOLUNTARY
EVACUATIONS HAVE OCCURRED.
GATLocal storm report, Aug 22, 2:23 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0223 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM 10 SE CHILLICOTHE OH FLOOD
08/22/03 ROSS SEVERAL ROADS CLOSED IN
THE SOUTHEASTERN PART OF
THE COUNTY.
GATLocal storm report, Aug 22, 2:28 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0228 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM 6 ESE MAYSVILLE KY WIND DAMAGE
08/22/03 MASON SEVERAL TREES DOWN NEAR
THE LEWIS COUNTY LINE.
GATThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 12:09 PM EDT | Severe Thunderstorm Warning | ILN | Lewis | 66 min |
| Aug 22, 12:28 PM EDT | Severe Thunderstorm Warning | ILN | Mason | 47 min |
| Aug 22, 2:44 PM EDT | Severe Thunderstorm Warning | ILN | Grant | 46 min |
| Aug 22, 2:59 PM EDT | Severe Thunderstorm Warning | ILN | Boone | 46 min |
| Aug 22, 3:32 PM EDT | Severe Thunderstorm Warning | ILN | Grant | 58 min |
| Aug 22, 3:37 PM EDT | Severe Thunderstorm Warning | ILN | Owen | 38 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.